Apparently, I'm bipolar. I think someone forgot to get me my platinum membership card... I've been on Abilify and Celexa for quite some time, but now having a hypo mania phase, today my pdoc has added Topimax to the mix (low dose to start, filtrating up to 100mg is the goal) and I'm wondering if anyone has any experience or advice with this particular combination?
In the past two months I've put on almost 20 pounds (binge eating), haven't slept more then three hours a night in two weeks, have caught myself binge shopping and have no tolerance for anything requiring focus and attention.
I take 15mg Abilify, 45mg Celexa, 30mg Focalin XR, 10mg Focalin in the afternoon and 45mg Restoril at night (still sleepless!?!)
Hi. I take abilify also but currently only 2mg aday.I was wondering how the med is at higher dosages like your taking. Iam starting to feel the onset of depressive symtoms and thought for myself this could be a direction I could go.
It's definitely worth talking to your doctor about. I started at 5 mg and worked up to 15 mg. I started getting relief from the depressive symptoms at 10mg. But everyone is different. (But you know that Currently, I'm having hypo-mania issues - that's why he added the Topimax. I'm on day 25 of little to no sleep (but not depressed!) and showing some other classic signs.
Thanks for the reply and question - hope it helps start a conversation with your doc.
Still not sleeping and it's making me really unfocused. I can see that I've had quite a number of views, anyone have any advice having used Topimax? I have managed to lose 5 pounds because my appetite is under control. But my racing thoughts, impulse control and hypo mania are still issues. Thanks for reading - hopefully you can give me some insight through your experience as to what I may expect or what I might do to help my situation.
Hi. Personally, I had bad luck with Topomax, and never got to a very high dose. It caused scary (although short) memory gaps. I remember being at a convenience store, deciding what to buy, and the next thing I knew, I was getting change back for something I didn't remember selecting. Short, bizarre, gaps that made me afraid to take it while driving, for sure. Many told me Topamax was good for weight loss, but the package insert says only 33% of adults lose weight with it. Good luck!
Thanks for the input, TinoRock, appreciated! I haven't had any memory issues - sounds frightful, no wonder you had bad luck. I guess I'm one of those 33% as I am losing some weight, but the sleep is still elusive. I'm beginning to think this is my new normal. Do you or does anyone know how log "typical" hypo mania or manic episodes last? I'm going on over a month now... I realize everyone's different, but there has to be some sense of an average. Thanks again!
When I was on abilify my heart raced a lot and i literally had to pace the floor. I was quickly taken off. When I was on celexa, i was completely euphoric which turned to mania. I ended up shooting my husbands phone with a 9mm because i found porn on it. I was quickly taken off that too. Lithium is the only thing that is working for me for the depression. It works pretty well too for the mania but not as much as i hoped. I still get hypomanic some days.
Hi again! I think the best so-called average length of time for a bipolar episode is three months. But, if you're not getting much sleep, and it sounds like you get very little sleep (ouch) that can keep the episode going, make it worse, and make it harder to get back to normal. Lack of sleep can turn into a real crisis. I used to take a lot of hypnotic/bedtime benzos when I was younger, but bipolar often creates a kind of insomnia that will never respond properly to that kind of medication. Often, more anti-psychotics (either a different kind or a higher dose) is the only thing that can ensure much-needed sleep for someone having an episode. Just curious, have you ever tried lithium, or is there a reason that you haven't? Hope things are improving!
The Following User Says Thank You to TinoRock For This Useful Post: Mailitx (11-17-2012)
Thanks for the response again - very helpful! I haven't tried lithium, but I go to my pdoc Wednesday and aim to ask about it. Still haven't slept much (day 39 - ugh!) and I found out my somewhat distant cousin just got out of the hospital for lack of sleep, who is also BP. I'm a bit scared right now honestly. But your support helps, thanks!
As far as I know, lithium is still considered the "gold standard" of mood stabilizers. I recently had to get off of it after decades of use due to kidney problems. I really wish I could still take it (it only causes kidney trouble in a pretty small percentage of long-term users). It can be quite difficult, even miserable, to get used to lithium at first, big side-effects for a few months that taper away. The remaining side-effects vary not only from person to person, but also depend a lot on how much you take. I really didn't find them bothersome considering all of the benefit I was getting. I figured every drug comes with some side effects. Lithium gave me extra thirst, occasional hand tremor, and I think a little hair loss later on, but my hair is so thin anyway, I wasn't sure -- it might have just been an aging thing. If I were you, I would definitely bring it up with your doctor as an option to discuss. Good luck with everything and I really hope you get your sleep under control. It's so very important, as you know. Keep us posted...bye!
The Following User Says Thank You to TinoRock For This Useful Post: Mailitx (11-23-2012)
What was your highest dose? I'm at 100mg so far. Something needs to change in my meds - I haven't slept more than 3 hours in 42 days now, manic as hell, hanging on by a thread. Feeling very detached and alone right now. I see my doc tomorrow - something has to change... I haven't had any memory lapses or "stupid" moments, and I have dropped some more weight (slowly, which is good) but I'm just not sleeping!